Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2002, 10:10 PM CST for Osage County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2002, 10:10 PM CST (04:10 UTC)
- Expired
- Mar 8, 2002, 10:45 PM CST
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 9:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 090410 SVRTOP KSC139-090445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1010 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1045 PM CST * AT 1008 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MELVERN LAKE...OR ABOUT 17 MILES EAST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS AFFECTED... MELVERN LYNDON QUENEMO POMONA LAKE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3858 9594 3842 9590 3844 9552 3874 9553
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:46 PM CST, 5 hours 24 minutes earlier.
Area forecast discussion, Mar 8, 4:46 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT
FXUS63 KTOP 082246 RRA
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
NW OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT.In the hours before
Local storm report, Mar 8, 9:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM WILLARD KS NON TSTM WINDS
03/08/02 SHAWNEE 60 MPH NON TSTM WINDS.Local storm report, Mar 8, 9:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0931 PM (FOE)FORBES FLD TOPEKA KS 69 MPH TSTM GUST
03/08/02 SHAWNEE ASOS MEASURED
0932 PM AMERICUS KS .75 INCH HAIL
03/08/02 LYONLocal storm report, Mar 8, 9:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM ALMA KS WIND DAMAGE
03/08/02 WABAUNSEE SEVERAL BUILDINGS
DAMAGED IN ALMALocal storm report, Mar 8, 9:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 4 S EMPORIA KS .75 INCH HAIL
03/08/02 LYON
0953 PM OSAGE CITY KS .75 INCH HAIL
03/08/02 OSAGELocal storm report, Mar 8, 10:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 10 N LYNDON KS 1 INCH HAIL
03/08/02 OSAGE
1000 PM NEOSHO RAPIDS KS 1 INCH HAIL
03/08/02 LYONSpecial weather statement, Mar 8, 10:08 PM CST, 2 minutes before
KSZ011-023-037-038-090430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1008 PM CST FRI MAR 8 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 12 REMAINS IN EFFECT UNTIL 2 AM FOR PART OF NORTHEAST...AND MUCH OF EAST CENTRAL KANSAS... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...GENERALLY ALONG AND EAST OF U.S. HIGHWAY 75 UNTIL 2 AM SATURDAY MORNING. THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH...MORRIS...NEMAHA...POTTAWATOMIE...AND WABAUNSEE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 7:19 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud | 26 min |
| Mar 8, 7:34 PM CST | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Mar 8, 7:57 PM CST | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| Mar 8, 8:25 PM CST | Severe Thunderstorm Warning | TOP | Morris | 50 min |
| Mar 8, 9:24 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 21 min |
| Mar 8, 9:25 PM CST | Severe Thunderstorm Warning | TOP | Shawnee | 35 min |
| Mar 8, 9:45 PM CST | Severe Thunderstorm Warning | TOP | Osage | 30 min |
| Mar 8, 9:48 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 27 min |
| Mar 8, 10:06 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 39 min |
| Mar 8, 10:45 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.